Botox Caused Malar Bags?

After receiving botox I got what I now know is called maler bags. The docs office (nurse not doc) told me I needed lower bleph and Co2 laser. Other places have told me I need lower bleph and laser or just a skin pinch. I don't have fat under eyes. I am very slim and athletic albeit old! I do have crepey skin. I am confused and worried about making things worse. Any suggestions? I have had botox before (about 2 years before) and this did not happen, but then I am 2 years older!

Doctor Answers 6

This can easily be caused by BOTOX.

Patients consult me with this issue at least a couple of times a month.  BOTOX injected low into the crows feet area or lower eyelid weakens the lower lateral orbicularis oculi muscle at the top of the cheek.  This is a glide area.  When this muscle weakens from Botox, the weakened muscle collects about the ligament responsible for the midcheek groove causing the appearance of a festoon.  I will sometime place some filler at the lower edge of the bag to blend it back into the cheek.  Ultimately, the treatment is letting the BOTOX wear off which takes many months.  In the interim it is not appropriate to have surgery or laser to address this issue.

Los Angeles Oculoplastic Surgeon
4.9 out of 5 stars 23 reviews

Botox and malar bags

If you did not have malar bags prior to receiving botox, I would avoid lower eyelid blepharoplasty until the botulinum toxin has worn off. If the malar bags are still present after 4 months, I would consider additional cosmetic procedures to correct your under-eye skin. Everyone has fat under their lower eyelid, and it is not related to body weight. If the malar bags have improved/resolved in a few months, then you should avoid botulinum in the skin directly under your eyes and the lower edge of the crow's feet area. As long as you receive treatments from an experienced injector, botulinum toxin in other areas should be fine. That being said, botulinum toxin does not cause "crepey" skin, and lasers can certainly help with that complaint.

Ramona Behshad, MD
Saint Louis Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

CO2 laser may be the best choice

If your skin is has many fine wrinkles of the lower eyelid region then the CO2 laser would be a good alternative along with the use of a Vitamin A product.  You must stop the Vitamin A  product for 2 weeks prior to a laser treatment.  

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 16 reviews

Malar bags from Botox

Did you have the Botox injected under your eyes? What can happen when this is done is that the Botox stops some muscles under the eyes from moving, and other muscles still can, making it appear that there are wrinkles, bags, or lines there, when in actuality, some of the muscles under the eye area are simply not moving, and others still are. I would wait until your Botox has completely worn off, over the next 3-4 months, to assess what you actually have occurring there, and then determine what procedure will be best. Nothing should be done until you know what is still there after the Botox is gone.

Botox Caused Malar Bags?

Thank you for your question. As we mature our skin changes too, so whatever worked few years ago may not work as well now. I would recommend consulting with a Board Certified Plastic Surgeon for safest and best treatment option. I hope this helps.

Malar bags from Botox?

Although not impossible, it would be unusual for a Botox injection to result in malar bags.  Malar bags can more commonly be produced after a filler injection.  There are some procedures that can help with malar bags, but sometimes they are very difficult to treat.  It would be very helpful to see pictures of you to give you advice as to what might help.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.